Dr switching me from tacro to belacept,myphoenolate,prednisone and as belacept is so new im worried about the dozens of side effects.Im getting off tacro cause im so sensitive to it but so am i to other drugs too and ive just gotten to the bearable zone with the tacro now worried about a whole new can of side effects worms with the belacept.it almost seems like they are trying to extend life of kidney at all costs regardless of damage to other physical and or mental health of the rest of the body.im so discouraged.to date ive gotten tacro to a trough level i think is good and no signs of rejection and creatinine ok until tacro level goes up then creatinine go up too.The tacro destroyed some of my kidney function a few months back but that was because they werent monitaring tge trough level properly and until i brought it to their attention tgen tgey did something about it.my level was 12 abd i found that 6 no more then 7 is the sweet zone for me but they worried about long term toxicity of tacro for me.Is anyone else on the belacept for awhile and whst side effects have you had.Belacept already causes low lymphocytes and leukocytes so is this going to be even worse and also the mood thing,im already have mood swings tgat come and go and have suffered from depression lifelong on and off so is this going to exubeeate that.Anyone one belcept if you have any info would be greatly appreciated.
Belacept: Dr switching me from tacro to... - Kidney Transplant
I wanted to switch to Belatacept because unlike tacrolimus, it is not toxic to the kidney. I have been on it for over two years and have had no side effects.
I am sorry your team didn't catch your tacro level and caused damage to your kidney. That seems actionable. It is SO hard to get a transplant, I can't believe they were so lax in monitoring you. Glad you were paying attention. We have to advocate for ourselves. Continue taking good care of yourself.
Hi! I have been on Bela for about two years now. The only side effect I experienced was a low grade headache the day following infusion. But that only lasted for about the first 3 months. Since then, I have had only a positive experience with the medication. It is so much easier than tac and even more convenient. I hope that your experience will be as positive as mine has been.
Good to know thanks
Understand your concerns and hope your docs monitor you more closely from now on. I have been on Belatacept and Sirolimus for 16 months since my transplant. I am a little tired the day after infusion but other than that have had no issues. Labs are good. I would not want to be on a different regimen since this one is working so well for me. Hope it works well for you too. Best of luck!
I have been on Bela from the start. That’s two years now. I have never had a side effect. I do count myself lucky. Hope you have the same experience.
I was switched to Belatacept in October 2022, three years after my transplant. I was initially started on tacro and mycophenelate twice daily, and prednisone in the morning. Two months later they paused the mycophenelate because of virtually no neutrophils. They've never restarted it. After 18 months of tacro, I was switched to Envarsus because I couldn't get a stable level. Even on the Envarsus I still couldn't get a stable level.
So in October, I began the Bela infusions and the weaning off the Envarsus process. Oh, backing up, I had labs every two weeks for three years, followed by dose adjustments every time. It didn't matter if we were increasing or decreasing the dose, I had a headache and diarrhea for three days.
Since switching to the Bela, my labs have been better, and the headaches and diarrhea are history! It's been one of the best decisions I've ever made! I am a bit tired following the infusion, but nothing a nap or a good night's sleep won't cure.
I wish you all the best!
So glad to hear the positive feedbacks on the belacept as i have been thru the ringer since transplant 6 month ago.
Sorry to hear you've been having such a tough go of it. I'll add to others' comments that I've had a great experience with Belatacept. I'm currently on Belatacept, Sirolimus, and prednisone. I was switched from Tacrolimus to Belatacept in 2016, three years post transplant, and it's been a big improvement in my daily life and the health of my kidney. I lost my first transplant to Tacrolimus nephrotoxicity and my creatinine was about 1.5 on Tacrolimus but has been stable at 0.9-1.1 since starting Belatacept. My other labs have been great, including all white blood cells results. In 2021 I changed from Myfortic to Sirolimus and Sirolimus changed my labs more than Belacept ever did. My side effects from Belatacept are fatigue, fuzzy-headedness, and slight headache for 1-1.5 days after infusion. Unlike a previous responder I still feel these effects every infusion even though I've been getting Belatacept infusions since 2016. Good luck.
Why were you prescribed tacrolimus before you lost your original kidney?
I wasn't ,after my kidney transplant I was prescribed tacro
Oh, I see. Thanks.
I was told they kept me on Tacrolimus because it is regarded as the "gold standard of immunosuppression", and by that they mean purely immune system functioning, not considering any of the side effects. I not only experienced the nephrotoxicity but also the neurotoxicity (major tremors, mood/anxiety issues, etc.). At the time of my second transplant (both living donors by the way) I naively thought there were no other options medication-wise and accepted the docs' desire to keep me on Tacrolimus.
Sorry for my delayed reply!
Hi Parkerbarker - I’m on Bela, sirolimus and pred. I was switched from tac / mmf about 10 months ago. Tac (the envarsus form) didn’t hurt my kidney but caused my heart to race so much (even at a level of 4) that I was switched. Your experience can be very different from mine but most of the issues I have had with the med switch have included high cholesterol, low potassium (corrected with a pill) and mouth sores, all of which are associated with sirolimus not Bela.
My hematocrit has dropped a bit on the bela from 41 to 36, and hemoglobin from from 13 to 11.7. According to my doc this is the Bela. No action is needed at these levels for me and they have stabilized (do not seem to be dropping further). My lymphocytes, actually all my …cytes and …phils, have remained in normal range.
This regimen is a lot better than the tac/mmf for me. When I first started on the Bela, I was tired the day after. I started hydrating before, during and after the infusion, and now there are no symptoms that I can report. I think it’s the water, but it could be that my body is just getting used to the med.
I hope this helps. Best wishes to you!